Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 23, 2021, 8:55 PM CDT for Dallas County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 8:55 PM CDT (01:55 UTC)
- Expired
- Jul 23, 2021, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 123 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665
WWUS84 KBMX 240155
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
855 PM CDT Fri Jul 23 2021
ALZ040-240245-
Dallas AL-
855 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAS COUNTY UNTIL
945 PM CDT...
At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles southwest of Selmont-West Selmont,
moving south at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Dannelly Reservoir, Whites Bluff, Carlowville, Crumptonia, Minter and
Tilden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
3212 8724 3212 8726 3214 8725 3215 8728
3217 8729 3216 8730 3228 8732 3232 8713
3205 8696 3205 8718
TIME...MOT...LOC 0155Z 342DEG 14KT 3223 8720
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 23, 7:25 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 23, 7:25 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 725 PM CDT Fri Jul 23 2021 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... /Updated at 0708 PM CDT Fri Jul 23 2021/ Significant rainfall rates over Tuscaloosa, Greene, Hale, and Sumter Counties early this evening. Several outflow boundaries have converged over the western counties and produced a good size area of thunderstorms. Flooding was being observed in Tuscaloosa County and the runoff may take an hour or so to go down. This zone was near the Precipitable Water gradient and actual values were near 2 inches. Mixed Layer CAPE values off the latest LAPS analysis were still in the 2000 range with 500-300mb winds rather low. This will make for somewhat slow moving storms that will rely on the outflows for movement. Convergence in the 950-850 layer was good and expect these thunderstorms to build southward. Significantly increased pops for the southwest quadrant early this evening. Once the sun sets, still expect a rather quick decrease in intensity of storms. 75 Previous short-term discussion: /Updated at 0120 PM CDT Fri Jul 23 2021/ Through Saturday. Deep-layer ridging is centered over the north-central Gulf of Mexico with an upper-level trough oriented NE to SW across the Mid- Atlantic and Southeast. These features are producing deep northwesterly flow across Central AL with abundant moisture still in place. A diffuse surface boundary, loosely rooted from an area of low pressure off of the southeastern coastline, is oriented northwest to southeast over the area and is being slowly pushed towards Mississippi as high pressure builds over the Ohio Valley region. This boundary will provide additional support for convection this afternoon in combination with diurnal factors, but development will remain scattered, potentially growing in coverage as boundary interactions become more prevalent by late afternoon. The aforementioned ridge will build over the Southern Plains tomorrow and become a more dominant feature pertaining to our weather pattern. PWATs decrease to more seasonal levels (~1.7-1.8 inches) as drier mid-level air rotates around the ridge with scattered thunderstorms following more of a diurnal timeline. Unfortunately, our stretch of below average temperatures is coming to an end. Highs in the 90s with dewpoints in the low to mid 70s will result in heat indices near 100-102 degrees. 86 .LONG TERM... /Updated at 0317 PM CDT Fri Jul 23 2021/ Long term forecast is on track this afternoon. Of note, through at least mid week, heat indices will rise above 100F for most of the area during the afternoon. Values in the west could reach 103-104F each day. 14 Previous long-term discussion: /Updated at 0338 AM CDT Fri Jul 23 2021/ Saturday night through Thursday. An amplified ridge will persist across much of the western half of the CONUS as a trough digs stretches through the Great Lakes to the Atlantic Coast. Initially, the ridging will provide enough subsidence across Central AL to limit any significant rain/thunderstorm chances. However, ample moisture will remain in place, so we'll likely see our typical summertime diurnal pattern of convective activity. We begin to transition to northwesterly flow aloft Tuesday into Wednesday as the trough continues to slide through the Appalachians and the amplified ridge persists across the Mountain West. This could lead to a series of upper shortwaves dipping into our area Tuesday through Thursday of next week, but timing and evolution of these remains uncertain. It does appear that thunderstorm chances will increase around mid-week, so I've started trending PoPs higher. It's probable that we'll have even higher rain chances added to the forecast as model guidance gets a better handle on the timing of each shortwave. 25/Owen && .AVIATION... 00Z TAF Discussion. General terminal forecast trend will hold this period. The main change was added LIFR ceilings and fog to several terminals. The remaining thunderstorm activity was near TCL/EET, and have some mention for 1-3 hours. Outside of the convection, some areas were clear while others have VFR ceilings. Expect clouds to erode as we move through the evening. After 06z, the potential for fog and low cloud development goes up. By 09z, there should be some ceilings here and there along with isolated vis issues. The high restrictions last until 14-15z. Storms are possible again on Saturday mainly during the afternoon maximum heating. Surface winds light and variable the entire period. 75 && .FIRE WEATHER... Although lower coverage is expected over the weekend, isolated to scattered showers and storms are possible each afternoon and early evening. Localized fog and/or low clouds will be possible each morning around sunrise. The humid airmass will result in high relative humidity values each day. The higher humidity will persist through the beginning of next week as we transition to a typical summertime pattern. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 93 72 92 72 / 10 30 20 30 10 Anniston 72 92 73 92 73 / 10 40 20 20 10 Birmingham 73 93 74 93 74 / 30 30 20 30 10 Tuscaloosa 74 93 74 92 74 / 90 40 20 30 20 Calera 73 91 74 91 74 / 40 30 20 30 10 Auburn 73 90 72 90 73 / 30 40 20 20 10 Montgomery 75 92 74 93 74 / 30 40 20 20 10 Troy 74 92 73 92 73 / 30 50 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 23, 12:42 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1242 PM CDT Fri Jul 23 2021 ALZ011>015-017>050-242045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1242 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 23, 5:09 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Fri Jul 23 2021
ALZ013-023-232245-
Fayette AL-Tuscaloosa AL-
509 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berry, or 11 miles east of Fayette, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Berry, Bankston and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3371 8774 3377 8762 3360 8749 3348 8755
3349 8771
TIME...MOT...LOC 2209Z 336DEG 15KT 3365 8764
40/SizemoreLocal storm report, Jul 23, 6:46 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLASH FLOOD 1 N UNIVERSITY MALL 33.21N 87.52W
07/23/2021 TUSCALOOSA AL PUBLIC
TRAFFIC CAMERA SHOWS DEEP WATER AT THE
INTERSECTION OF MCFARLAND BLVD AND
UNIVERSITY BLVD WITH AT LEAST ONE VEHICLE
STALLED.
&&
GMSLocal storm report, Jul 23, 6:53 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 1 SE BRYANT-DENNY STADI 33.20N 87.54W
07/23/2021 TUSCALOOSA AL PUBLIC
REPORT OF FLOODED VEHICLES AND FLOODED
ROADWAY IN THE VICINITY OF COLEMAN COLISEUM.
&&
GMSLocal storm report, Jul 23, 7:10 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD UNIVERSITY MALL 33.19N 87.53W
07/23/2021 TUSCALOOSA AL PUBLIC
SEVERAL PUBLIC REPORTS OF SIGNIFICANT
FLOODING ALONG PARTS OF MCFARLAND BLVD WITH
VEHICLES STALLED.
&&
GMSLocal storm report, Jul 23, 7:20 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 SSE BRYANT-DENNY STAD 33.20N 87.54W
07/23/2021 TUSCALOOSA AL EMERGENCY MNGR
FLASH FLOODING IN SEVERAL LOCATIONS ACROSS
THE CITY OF TUSCALOOSA. SEVERAL VEHICLES ARE
STALLED AFTER DRIVING INTO FLOODED ROADWAYS.
&&
GMSSpecial weather statement, Jul 23, 8:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
855 PM CDT Fri Jul 23 2021
ALZ040-240245-
Dallas AL-
855 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAS COUNTY UNTIL
945 PM CDT...
At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles southwest of Selmont-West Selmont,
moving south at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Dannelly Reservoir, Whites Bluff, Carlowville, Crumptonia, Minter and
Tilden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
3212 8724 3212 8726 3214 8725 3215 8728
3217 8729 3216 8730 3228 8732 3232 8713
3205 8696 3205 8718
TIME...MOT...LOC 0155Z 342DEG 14KT 3223 8720
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:08 PM CDT | Areal Flood Advisory | BMX | Greene, Hale, Tuscaloosa | 92 min |
| Jul 24, 4:03 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 5 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.